Side effects of non-steroidal anti-inflammatory drugs (NSAIDs) aren't very common but do occur from time to time. They include:
- Damage to the tummy and guts. NSAIDs can cause diarrhoea, vomiting and ulcers in the stomach and guts. For this reason it is important to always give NSAIDs with food.
- Kidney damage and liver damage. Anti-inflammatory drugs can take their toll on the kidneys and liver if they are given over a long period of time. Your vet might want to run some blood tests every 6-12 months to check.
Side effects of NSAIDs can be made a lot worse if they are given with certain other medicines, or if an overdose is given. Only ever give medications that have been prescribed by your vet and stick to the instructions that they have given you.
Side effects are also listed in the paper handout given with the medication so it’s important to read this.
NSAIDs are extremely useful medications that have been used successfully for many years. Every medication has potential side effects and it’s not always possible for your vet to predict whether your pet will be affected or not. Your vet will always try to minimise the risk and let you know what side effects to look out for. Speak to your vet if you are worried about the medication your pet is being given or think they are experiencing side effects.